Alert archive / Kansas / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 75, NWS Topeka, KS

April 27, 2016Brown County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Apr 27, 2016, 3:00 PM CDT for Brown County, Kansas. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 27, 2016, 3:00 PM CDT (20:00 UTC)
Expired
Apr 27, 2016, 3:30 PM CDT
In force
30 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Brown County, KS

The radar

The Topeka radar (KTWX), 106 km from the middle of the area, began a volume at 20:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KFOE), launched 12:00Z, 8.0 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2016-04-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 7 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2016-04-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 215 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
7 J/kg
Mixed-layer CIN
-145 J/kg
Mixed-layer LCL
960 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
215 m²/s²
0-3 km storm-relative helicity
227 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

073 
WUUS53 KTOP 272000
SVRTOP
KSC013-272030-
/O.NEW.KTOP.SV.W.0075.160427T2000Z-160427T2030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
300 PM CDT WED APR 27 2016

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN BROWN COUNTY IN NORTHEASTERN KANSAS...

* UNTIL 330 PM CDT

* AT 300 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR EVEREST...
  MOVING NORTHEAST AT 35 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  EVEREST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3965 9534 3965 9544 3966 9544 3979 9534
TIME...MOT...LOC 2000Z 213DEG 28KT 3961 9539 

HAIL...1.00IN
WIND...60MPH
 
$$

JOHNSON
1 follow-up statement
838 
WWUS53 KTOP 272012
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
312 PM CDT WED APR 27 2016

KSC013-272030-
/O.CON.KTOP.SV.W.0075.000000T0000Z-160427T2030Z/
BROWN-
312 PM CDT WED APR 27 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM CDT
FOR SOUTHEASTERN BROWN COUNTY...

AT 312 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER DENTON...MOVING
NORTHEAST AT 35 MPH.

HAZARD...QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...DAMAGE TO VEHICLES IS EXPECTED. 

LOCATIONS IMPACTED INCLUDE...
EVEREST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3965 9534 3965 9544 3966 9544 3979 9534
TIME...MOT...LOC 2012Z 213DEG 31KT 3973 9532 

HAIL...1.00IN
WIND...<50MPH
 
$$

JOHNSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 27, 12:13 PM CDT, 2 hours 47 minutes earlier.

Area forecast discussion, Apr 27, 12:13 PM CDT, 2 hours 47 minutes before
AREA FORECAST DISCUSSION...UPDATED
National Weather Service Topeka KS
1213 PM CDT WED APR 27 2016

...Update to aviation forecast discussion...

.SHORT TERM...(Today and Tonight)
Issued at 336 AM CDT WED APR 27 2016

The center of the upper level storm system that brought widespread
severe weather and heavy rain to the region late Tuesday continues
to spin over north central KS. The large precipitation shield has
pushed east of the area but scattered showers remain possible
through the morning as ample moisture continues to pump into the
upper system with strong forcing for ascent. Instability through
the morning will remain on the low end with cooler temperatures
and surface dewpoints now in place but very cold temperatures
aloft will support a return of instability to far eastern Kansas
in advance of a westerly wind shift. By noon, expect this boundary
to be roughly along HWY 75 and should push to near the KS/MO
border by 3 PM. 1000-1500 J/kg of SBCAPE should exist east of the
front. Expect scattered convective development along this front
during that time frame. Effective shear may be marginally
supportive of supercell structures, particularly given the very
steep mid level lapse rates and a good amount of low level CAPE.
This presents favorable stretching parameters off the surface but
low level shear profiles currently appear weak. This suggests that
a few low-topped supercells may develop which would mainly favor a
small chance for severe hail to develop in far eastern counties of
the forecast area...and slightly better chances with northward
extent closer to the upper low center.

Farther west, expect a persistent area of showers and perhaps a
thunderstorm on the west and southwest side of the upper
low...mainly impacting north central KS. This will keep
temperatures cooler in this area as well, with highs ranging from
the upper 50s in Republic county KS to the lower 70s in Anderson
county. A few showers may linger in northern KS through the
evening as the upper low slowly migrates east but otherwise expect
a drying trend. Throughout the period do not expect much total
additional rainfall so impact on ongoing flooding should be
minimal.

.LONG TERM...(Thursday through Tuesday)
Issued at 336 AM CDT WED APR 27 2016

Thursday will be dry but the next slow moving upper level trough
will begin to impact the area by Friday morning as there is strong
model agreement in a lead impulse ejecting across the Plains with
widespread showers and perhaps a few thunderstorms. Instability is
forecast to be quite weak through Friday night. The main trough
energy is forecast to move across the region on Saturday though
and should bring with it much steeper lapse rates aloft. This may
support better instability but with so much widespread precip
likely in advance of the system, it seems that there should be
plenty of overturning to limit the overall severe threat.
Regardless, there is at least some potential for a round of severe
storms with the main wave on Saturday...with the intensity of
those storms conditional upon the development of a good amount of
instability to accompany moderate deep layer shear. Yet another
upper level trough comes across the area for the first part of
next week with additional rain chances before an upper ridge
finally looks to build over the region for a few days by mid-week.

High temperatures through the mid/long term look pretty stable,
generally in the 60s to low 70s, and somewhat depending on cloud
cover and widespread nature of rain. Lows will be mainly in the
40s to low 50s, also dependent upon cloud cover.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday Afternoon)
Issued at 1201 PM CDT WED APR 27 2016

The Pacific cold front will be moving through the Topeka area
around 18Z causing winds to veer at TOP/FOE with CIGS expected to
be near 030-035 through the afternoon. Will be optimistic on CIGS
and keep them VFR given continued mixing and drier air moving in. There
is some scattered -shra developing in wake of the cold front as
the upper system spins across Nebraska so will keep mention
through the day with VFR expected after 00Z.

&&

.TOP Watches/Warnings/Advisories...
NONE.
&&

SHORT TERM...Barjenbruch
LONG TERM...Barjenbruch
AVIATION...Omitt
Hazardous weather outlook, Apr 27, 4:28 AM CDT, 10 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
428 AM CDT WED APR 27 2016

KSZ008>012-020>024-026-034>040-054>056-058-059-280930-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
428 AM CDT WED APR 27 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

WIDESPREAD FLOODING OF MAINLY LARGER CREEKS AND RIVERS CONTINUES
ACROSS MUCH OF THE AREA TODAY. PLEASE REFER TO THE LATEST
WARNINGS AND RIVER FORECASTS FOR THE MOST UP TO DATE INFORMATION.

SCATTERED THUNDERSTORMS MAY DEVELOP LATE THIS MORNING THROUGH MID
AFTERNOON. THE BEST CHANCE FOR STORMS IS ALONG AND EAST OF HIGHWAY
75 IN FAR EASTERN KANSAS. THERE IS A SMALL CHANCE FOR A FEW OF
THESE TO BECOME SEVERE...WITH THE PRIMARY HAZARD BEING HAIL UP TO
THE SIZE OF HALF DOLLARS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

FLOODING OF SOME CREEKS AND RIVERS MAY CONTINUE INTO THE END OF
THE WORK WEEK.

THERE IS SOME POTENTIAL FOR STRONG TO SEVERE THUNDERSTORMS ON
SATURDAY AND SATURDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT LIKELY TO BE NEEDED THROUGH TONIGHT.

&&

MORE DETAILED INFORMATION CAN BE ACCESSED AT...
HTTP://WWW.WEATHER.GOV/TOP/SITREP

In the hours before

Local storm report, Apr 27, 11:29 AM CDT, 3 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1129 AM CDT WED APR 27 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 AM     FLOOD            MAPLE HILL              39.08N 96.03W
04/27/2016                   WABAUNSEE          KS   LAW ENFORCEMENT

            WATERMAN CROSSING AND HWY 30 LEADING INTO MAPLE HILL HAS
            SIGNIFICANT WATER OVER HWY 30. THIS IS DUE TO POOR
            DRAINAGE IN THE AREA. ONE WATER RESCUE OCCURRED BY KHP AT
            THIS LOCATION. KDOT HAS CLOSED THE ROAD.

&&

BYRNE
Special weather statement, Apr 27, 1:41 PM CDT, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
141 PM CDT WED APR 27 2016

KSZ038-039-055-271915-
WABAUNSEE-OSAGE-SHAWNEE-
141 PM CDT WED APR 27 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WABAUNSEE...
SOUTHWESTERN SHAWNEE AND NORTHWESTERN OSAGE COUNTIES UNTIL 215 PM
CDT...

AT 141 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
ESKRIDGE...MOVING NORTHEAST AT 40 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
TOPEKA...ESKRIDGE...DOVER...SILVER LAKE...AUBURN...HARVEYVILLE...KEENE AND
PAULINE.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 70 BETWEEN MILE MARKERS 346 AND 355.
 KANSAS TURNPIKE BETWEEN MILE MARKERS 158 AND 179.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3874 9598 3874 9612 3881 9621 3916 9585
      3897 9561
TIME...MOT...LOC 1841Z 224DEG 33KT 3881 9607

JOHNSON
Local storm report, Apr 27, 2:13 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
213 PM CDT WED APR 27 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0208 PM     HAIL             DENISON                 39.39N 95.63W
04/27/2016  E1.00 INCH       JACKSON            KS   LAW ENFORCEMENT

            ESTIMATED QUARTER SIZE HAIL RELAYED BY LAW ENFORCEMENT.

&&

COMITT
Special weather statement, Apr 27, 2:22 PM CDT, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
222 PM CDT WED APR 27 2016

KSZ024-026-039-272015-
JACKSON-JEFFERSON-SHAWNEE-
222 PM CDT WED APR 27 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SHAWNEE...JEFFERSON AND
SOUTHEASTERN JACKSON COUNTIES UNTIL 315 PM CDT...

AT 220 PM CDT...DOPPLER RADAR WAS TRACKING AN AREA OF STRONG
THUNDERSTORMS FROM TOPEKA NORTHEAST THROUGH MAVETTA AND VALLEY
FALLS...MOVING NORTHEAST AT 25 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
TOPEKA...VALLEY FALLS...OSKALOOSA...TECUMSEH...SILVER LAKE...MERIDEN...
HOYT...OZAWKIE...NORTONVILLE...WINCHESTER...MAYETTA...DENISON...BERRYTON...
PERRY LAKE...GRANTVILLE AND PAULINE.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 70 BETWEEN MILE MARKERS 352 AND 355.
 KANSAS TURNPIKE BETWEEN MILE MARKERS 172 AND 186.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3887 9570 3887 9572 3888 9572 3911 9589
      3954 9562 3953 9557 3942 9557 3942 9518
      3935 9518
TIME...MOT...LOC 1920Z 223DEG 23KT 3902 9572

JOHNSON

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 26, 7:13 PM CDTSpecial Weather StatementTOPDouglas, Osage32 min
Apr 26, 7:17 PM CDTSevere Thunderstorm WarningTOPLyon, Morris, Wabaunsee15 min
Apr 26, 7:26 PM CDTSevere Thunderstorm WarningTOPRepublic49 min
Apr 26, 7:28 PM CDTAreal Flood WarningTOPGeary, Pottawatomie, Riley, Wabaunsee6 hr
Apr 26, 7:42 PM CDTAreal Flood AdvisoryTOPDouglas, Jefferson93 min
Apr 26, 8:04 PM CDTAreal Flood WarningTOPJackson, Jefferson, Shawnee9 hr
Apr 26, 8:07 PM CDTSevere Thunderstorm WarningTOPLyon38 min
Apr 26, 8:08 PM CDTRiver Flood WarningTOPWabaunsee26 hr
Apr 26, 8:12 PM CDTFlash Flood WarningTOPJackson, Pottawatomie, Shawnee, Wabaunsee3 hr
Apr 26, 8:15 PM CDTFlash Flood WarningTOPLyon3 hr
Apr 26, 8:57 PM CDTSevere Thunderstorm WarningTOPCoffey, Osage28 min
Apr 26, 9:03 PM CDTSevere Thunderstorm WarningTOPAnderson, Franklin42 min
Apr 26, 9:33 PM CDTRiver Flood WarningTOPLyon, Osage29 hr
Apr 26, 9:39 PM CDTSevere Thunderstorm WarningTOPAnderson, Franklin21 min
Apr 26, 10:01 PM CDTFlash Flood WarningTOPAnderson, Coffey, Douglas, Franklin, Jefferson4 hr
Apr 26, 10:01 PM CDTRiver Flood WarningTOPJackson, Shawnee23 hr
Apr 26, 10:39 PM CDTAreal Flood WarningTOPLyon, Morris, Osage, Wabaunsee6 hr
Apr 26, 10:50 PM CDTRiver Flood WarningTOPOsage23 hr
Apr 26, 10:59 PM CDTRiver Flood WarningTOPShawnee23 hr
Apr 26, 11:11 PM CDTAreal Flood WarningTOPJackson, Pottawatomie, Shawnee, Wabaunsee6 hr
Apr 26, 11:15 PM CDTAreal Flood WarningTOPLyon6 hr
Apr 27, 1:29 AM CDTAreal Flood WarningTOPGeary, Pottawatomie, Riley, Wabaunsee3 hr
Apr 27, 2:25 AM CDTAreal Flood WarningTOPAnderson, Coffey2 hr
Apr 27, 2:41 AM CDTRiver Flood WarningTOPFranklin, Osage43 hr
Apr 27, 4:26 AM CDTAreal Flood WarningTOPAnderson, Coffey, Douglas, Franklin, Geary, Jackson and 6 more8 hr
Apr 27, 6:39 AM CDTRiver Flood WarningTOPLyon33 hr
Apr 27, 6:39 AM CDTRiver Flood WarningTOPLyon54 hr
Apr 27, 8:18 AM CDTRiver Flood WarningTOPAnderson, Franklin31 hr
Apr 27, 9:53 AM CDTRiver Flood WarningTOPLyon46 hr
Apr 27, 12:33 PM CDTAreal Flood WarningTOPAnderson, Coffey, Franklin, Lyon, Osage, Wabaunsee6 hr
Apr 27, 1:41 PM CDTSpecial Weather StatementTOPShawnee34 min
Apr 27, 1:49 PM CDTSevere Thunderstorm WarningTOPBrown, Jackson, Jefferson41 min
Apr 27, 2:07 PM CDTSevere Thunderstorm WarningTOPBrown38 min
Apr 27, 2:22 PM CDTSpecial Weather StatementTOPJefferson, Shawnee53 min
Apr 27, 2:28 PM CDTSevere Thunderstorm WarningTOPJefferson, Shawnee47 min
Apr 27, 2:59 PM CDTSevere Thunderstorm WarningTOPDouglas, Jefferson31 min
Apr 27, 3:52 PM CDTRiver Flood WarningTOPDouglas, Jefferson24 hr
Apr 27, 3:52 PM CDTRiver Flood WarningTOPDouglas, Jefferson39 hr
Apr 27, 6:31 PM CDTAreal Flood WarningTOPLyon, Osage, Wabaunsee6 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.